Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Omaha, NE

April 26, 2009Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 26, 2009, 8:35 AM CDT for Douglas County, Sarpy County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2009, 8:35 AM CDT (13:35 UTC)
Expired
Apr 26, 2009, 9:18 AM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 23 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:29 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 26, 3:29 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
329 AM CDT SUN APR 26 2009

.DISCUSSION...
TSTMS WITH THREAT OF SEVERE WEATHER AND POSSIBLE FLOODING WILL BE
THE MAIN CHALLENGE TODAY AND INTO TONIGHT.

00Z UPPER AIR CHARTS SHOWED LOW LEVEL MOISTURE SURGING NWD FROM THE
SRN PLAINS...WITH DEWPOINTS OF 14 C AS FAR NORTH AS KTOP. LONGWAVE
TROUGH WAS OVER THE WRN U.S. WITH NUMEROUS EMBEDDED SHORTWAVES...
SOME MORE APPARENT THAN OTHERS. STRONGEST ONES WERE OVER NRN ID...
WRN CO...SRN NV AND SRN UT ACCORDING TO LATEST WATER VAPOR IMAGERY.
BUT ANOTHER WAS MOVING INTO WRN NE. THAT WAVE APPEARED TO BE AT
LEAST PARTIALLY RESPONSIBLE FOR AN INCREASE IN COVERAGE OF STORMS
EARLY THIS MORNING...BUT ISENTROPIC LIFT WAS FAIRLY IMPRESSIVE
FROM 290K TO 305K. STORMS SHOULD CONTINUE TO SPREAD NEWD ACROSS
OUR AREA THIS MORNING. AT THE SAME TIME...WARM FRONT TO OUR SOUTH
SHOULD ADVANCE NWD. AT 08Z...SURFACE ANALYSIS SHOWED THE FRONT
EXTENDING FROM THE OK PNHDL INTO NERN KS AND NRN MO.

KEEP POPS AT 65 PERCENT OR HIGHER INTO MID MORNING...THEN WE MAY
SEE A BREAK. KEPT CATEGORICAL POPS GOING FOR ABOUT THE SERN 1/2
OF THE FCST AREA THIS AFTN...WITH POPS DECREASING TO JUST SLGT
CHANCE IN OUR FAR NWRN ZONES. CHANCE OF AT LEAST SOME SEVERE
STORMS SEEMS DECENT THIS AFTN...WITH HIGH 0-6 KM BULK SHEAR AND
ML CAPE VALUES INCREASING TO 1500-2000 J/KG ACCORDING TO THE 00Z
GFS. 00Z AND 06Z NAM RUNS DID NOT DESTABILIZE THINGS AS MUCH.

PCPN CHANCES WILL LINGER INTO MONDAY...BUT SHOULD DECREASE AS THE
DAY WEARS ON. LEFT A DRY PERIOD GOING MONDAY NIGHT AND TUESDAY...
BUT LEFT LOW POPS FOR TUESDAY NIGHT. NAM IS FAIRLY AGGRESSIVE WITH
DEVELOPMENT OF PCPN TUESDAY NIGHT...SO AT SOME POINT WE MAY HAVE
TO INCREASE POPS FOR THAT PERIOD. PATTERN LOOKS FAIRLY ACTIVE INTO
THE LATTER PART OF THE WEEK.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FCST VALID THROUGH 27/12Z.

THE AIRMASS ACROSS THE TAF SITES IS SATURATED AS OF 08Z SUNDAY...
WITH WIDESPREAD IFR CIGS FROM EASTERN NEBRASKA INTO IOWA...AND LIFR
AT KLNK.  THIS AREA IS JUST NORTH OF THE FRONTAL ZONE...WITH
ABUNDANT MOISTURE MOVING INTO THE REGION ABOVE THE FRONTAL ZONE IN
THE 3000-7000 FOOT AGL LAYER.  WINDS OFF THE KOAX 88D ARE 45 KNOTS
AT 4000 FEET AGL FROM 200 DEGREES...ABOVE NORTHEAST WINDS OF 10
KNOTS AT THE SURFACE.  SCATTERED THUNDERSTORMS ARE ALSO MOVING
THROUGH THE AREA.

THROUGH THE DAY SUNDAY...THE FRONT WILL MOVE NORTH INTO EASTERN
NEBRASKA AND THIS SHOULD ACT TO INITIALLY LOWER THE CIGS EVEN MORE
FOR A FEW HOURS THIS MORNING...THEN RAISE THEM THIS EVENING INTO
MVFR RANGES.  HOWEVER...THE FRONT WILL ALSO TRIGGER ADDITIONAL
THUNDERSTORMS THAT COULD BE SEVERE THIS AFTERNOON AND THIS EVENING.
OVERALL...THE TAF SITES WILL BE EXPOSED TO SEVERAL AVIATION HAZARDS
THROUGH 06Z INCLUDING IFR/LIFR CONDITIONS AND STRONG THUNDERSTORMS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     NEZ068-089>093.

IA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     IAZ079-080-090-091.

&&

DISCUSSION...MILLER
AVIATION...NIETFELD
Hazardous weather outlook, Apr 26, 5:05 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT SUN APR 26 2009

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-262300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
505 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
FEW STORMS COULD PRODUCE HAIL AND GUSTY WINDS...BUT MOST OF THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

STORMS ARE EXPECTED TO OCCUR ALONG AND EAST OF A FRONTAL BOUNDARY
THIS AFTERNOON INTO TONIGHT. SOME STORMS COULD BE SEVERE...WITH
LARGE HAIL...STRONG WINDS AND HEAVY RAIN THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD BE ENDING IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA BY MONDAY MORNING. THE NEXT CHANCE OF THUNDERSTORMS IS
EXPECTED TO BE LATE TUESDAY OR TUESDAY NIGHT...AS A UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED DURING THE MID
AND LATTER PART OF THE WEEK...WITH A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE AREA THIS
AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM DAVID
CITY TO ONAWA.

IAZ079-080-090-091-NEZ068-089>093-262300-
FREMONT IA-GAGE-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
505 AM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. A
FEW STORMS COULD PRODUCE HAIL AND GUSTY WINDS...BUT MOST OF THE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

STORMS ARE EXPECTED TO OCCUR ALONG AND EAST OF A FRONTAL BOUNDARY
THIS AFTERNOON INTO TONIGHT. SOME STORMS COULD BE SEVERE...WITH
LARGE HAIL...STRONG WINDS AND HEAVY RAIN THE MAIN HAZARDS. THE
RAIN COULD BE HEAVY ENOUGH TO PRODUCE FLASH FLOODING THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD BE ENDING BY MONDAY MORNING. THE NEXT CHANCE
OF THUNDERSTORMS IS EXPECTED TO BE LATE TUESDAY OR TUESDAY NIGHT...
AS A UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST.

THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED DURING THE MID
AND LATTER PART OF THE WEEK...WITH A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE AREA THIS
AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM DAVID
CITY TO ONAWA.

MILLER

In the hours before

Local storm report, Apr 26, 8:17 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 AM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             LINCOLN                 40.82N 96.69W
04/26/2009  E0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

            JUST NORTHEAST OF THE I80 AND I180 INTERSECTION.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:58 PM CDTSevere Thunderstorm WarningOAXSaline47 min
Apr 26, 3:30 AM CDTFlash Flood WatchOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson14 hr
Apr 26, 9:21 AM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson41 min
Apr 26, 11:10 AM CDTSevere Thunderstorm WarningOAXGage50 min
Apr 26, 11:52 AM CDTSevere Thunderstorm WarningOAXGage, Johnson38 min
Apr 26, 12:18 PM CDTSevere Thunderstorm WarningOAXCass, Otoe42 min
Apr 26, 12:48 PM CDTAreal Flood AdvisoryOAXCass, Gage, Johnson, Nemaha, Otoe6 hr
Apr 26, 12:59 PM CDTAreal Flood AdvisoryOAXCass, Gage, Johnson, Nemaha, Otoe6 hr
Apr 26, 1:12 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson63 min
Apr 26, 1:52 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe38 min
Apr 26, 2:17 PM CDTSevere Thunderstorm WarningOAXCass, Otoe58 min
Apr 26, 2:36 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy5 hr
Apr 26, 2:50 PM CDTAreal Flood AdvisoryOAXDouglas, Sarpy4 hr
Apr 26, 3:04 PM CDTSevere Thunderstorm WarningOAXButler25 min
Apr 26, 3:45 PM CDTSevere Thunderstorm WarningOAXNemaha, Richardson22 min
Apr 26, 9:06 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie39 min
Apr 26, 1:49 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie41 min
Apr 26, 3:01 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie59 min
Apr 26, 4:34 PM CDTSevere Thunderstorm WarningOAXMontgomery28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.